Hawaii, 2017

High Surf in Hawaii, May 27 to 28, 2017

May 27 to 28, 2017 · NWS HFO · 14 events in 14 counties and zones

A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. In combination with unusually high tides, the surf inundated some south-shore areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. In combination with unusually high tides, the surf inundated some south-shore areas. Lifeguards and other ocean safety officials were kept busy with providing advice to beach-goers and performing rescues of individuals caught in the rough surf. However, no serious injuries were reported. The costs of any damages were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 27, 4:00 AM HST, 5 hours earlier.

Area forecast discussion, May 27, 4:00 AM HST, 5 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Sat May 27 2017

.SYNOPSIS...
Light easterly winds with localized land and sea breezes will
prevail across the island chain through the rest of Memorial Day
weekend as pressure gradient slackens across the region. Passing
showers will favor windward areas, while convection developing in
the afternoons and evenings over the islands will bring showers to
the interior and leeward sections. Unsettled weather is possible
through Sunday as an upper level trough passes over the state.
Typical trade wind weather is expected to return early part of next
week as high pressure is expected to strengthen north to northeast
of the islands.

&&

.DISCUSSION...
Light easterly winds continue across the islands early this morning
with widespread land breezes as pressure gradient remains relax
across the region. A little more low clouds have developed in the
island vicinity overnight, with persistent clouds over the Big
Island as well as windward east Maui. Early morning Lihue and Hilo
soundings continue to reveal a somewhat dry airmass in the island
vicinity, with Lihue sounding still depicting a more unstable
airmass over the western portion of state.

A weak pressure pattern will continue in the island vicinity through
the rest of the Memorial Day weekend as high pressure far northwest
continues to weaken and edge south, resulting in light synoptic
easterly flow across the area. Widespread daytime sea breezes and
overnight land breezes will prevail. Clouds will build over the
interior and leeward areas of the islands during the day under the
converging sea breezes, with showers developing, while there will be
some clearing at night under the diverging land breezes. The
background light easterly wind flow may also bring some clouds and
showers to the windward areas at times. An upper level trough
currently northwest of the islands will pass over the area through
Sunday. It will bring cold temperatures aloft, leading to the
airmass in the island vicinity to become more unstable. Showers will
be enhanced, with locally heavy downpours possible, especially in
the afternoon and evening for the next couple of days. As the upper
level trough moves closer to the state later today, Kauai and Oahu
may see more active weather. The focus of unsettled weather is
expected to shift to the eastern portion of the island chain Sunday
as the upper level feature advances east. Atmospheric conditions may
become unstable enough for thunderstorms to develop over the Big
Island. Therefore, have introduced a slight chance of thunderstorms
to leeward Big Island Sunday afternoon and evening in this forecast
package. Furthermore, temperature at the Big Island summits may
become cold enough for a chance of freezing rain to affect that area.

High pressure far northeast of the state is expected to extend
westward early part of next week, and then stay north to
north-northeast of the islands toward the later part of next week.
This will bring stronger trade winds back to the island chain
beginning late Tuesday. Winds are expected to strengthen to moderate
levels by the second half of next week. Airmass in the island
vicinity is expected to become more stable as an upper level high
passes north of the region. Thus, typical trade wind weather is
expected for the islands for much of next week, with passing low
clouds and showers affecting mainly windward areas.

&&

.AVIATION...
Light winds will allow island-scale land and sea breezes to be the
primary driver of island weather through tonight. The expectation is
for generally clear skies and prevailing VFR over most land areas
this morning. ISOL MVFR in SHRA are possible, mainly over near shore
coastal waters as light large-scale NE/E winds converge with
offshore-flowing land breezes. As sea breezes converge over the
islands this afternoon, clouds and showers will develop over island
interiors. A developing trough aloft will destabilize the island
atmosphere, allowing for the development of +SHRA that are expected
to bring TEMPO MVFR and possibly brief ISOL IFR CIG/VIS, mainly
between 22Z and 04Z. Gradual clearing is expected over the islands
from after 04Z, with the focus for showers shifting offshore.

No AIRMETs are in effect, but localized mountain obscuration may
prompt the issuance of AIRMET SIERRA this afternoon. VFR conditions
are expected to prevail at the TAF sites, except for MVFR CIG at
PHNY from 20Z-04Z, and the chance of brief MVFR conditions at other
locations.

&&

.MARINE...
Winds will remain light into early next week. Therefore, we do not
anticipate a need for a Small Craft Advisory (SCA) during the
Memorial Day Holiday weekend. The latest forecast indicates the
trades may strengthen again around mid-week, so a SCA may be needed
for the typically windy waters adjacent to the islands of Maui
County and the Big Island starting next Wednesday.

Surf along south facing shores remains elevated this morning due to
a large south-southwest swell. Surf heights are expected to peak
later today, then gradually diminish into early next week. As a
result, a High Surf Advisory remains in effect through Sunday
afternoon for all south facing shores. Please see the latest Coastal
Hazard Message (CFWHFO) on our website for additional information
about the hazardous surf conditions.

In addition to the elevated surf along south facing shores, coastal
flooding impacts associated with record-level King Tides will
continue each day this weekend along all shores, especially in Maui
County and Oahu. Beaches and shorelines, boat ramps and docks, and
vulnerable low-lying roads and structures will be impacted during
these late afternoon and early evening high tides. Please see the
Special Weather Statement (SPSHFO) product on our website for more
information about the potential impacts from the high tides combined
with the large surf.

Elsewhere, surf along east facing shores will trend down through the
weekend due to the light winds. However, a small short- period
north-northeast swell will support small surf along east facing
beaches and reefs with exposure to swell energy from this direction
through Monday.

Small background surf is expected to persist along north facing,
mainly at locations exposed to the north-northeast swell mentioned
above. The latest wave model guidance continues to show a small to
moderate north-northwest (330-340 deg) swell filling in from Monday
night through mid-week due to the fetch associated with the
circulation around a surface low tracking north of the state later
this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Sunday for south facing shores of
all islands.

&&

AVIATION...Birchard
MARINE...Houston
REST...Hui

In the hours before

Special weather statement, May 27, 5:00 AM HST, 4 hours before
Special Weather Statement
National Weather Service Honolulu HI
500 AM HST Sat May 27 2017

HIZ001>003-005>009-012>014-016>021-023>026-280400-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
500 AM HST Sat May 27 2017

...COASTAL FLOODING ANTICIPATED IN CONJUNCTION WITH RECORD-LEVEL
KING TIDES AND ELEVATED SURF ALONG SOUTH FACING SHORES...

Coastal flooding impacts associated with record-level King Tides
will continue each day along all shores through the Memorial Day
Holiday weekend. Beaches and shorelines, boat ramps and docks, and
vulnerable low-lying roads and structures will be impacted by
coastal flooding through the late afternoon and early evening
hours.

The following are the daily forecast tide levels and times for
Honolulu which will correspond to coastal flooding impacts. Be
advised that observed tides have been running much higher than
these values.

5/27 Today    5:55 PM HST 2.4 feet (advisory level south shore surf)
5/28 Sunday   6:46 PM HST 2.3 feet (advisory level south shore surf)
5/29 Monday   7:40 PM HST 2.1 feet (south shore surf gradually lowering)

Maui County shorelines can expect similar impacts around the
times of high tides. Please visit the website
tidesandcurrents.noaa.gov for more information about water levels
in your area.

In addition to the coastal flooding impacts, a long-period south-southwest
swell will continue to generate elevated surf along south facing shores
into late Sunday. Therefore, a High Surf Advisory remains in effect for
south facing shores of all islands through Sunday afternoon. The combination
of large surf and high water levels will result in additional wave run up
along south facing coastlines, likely flooding beaches that typically remain
dry and exposed during typical high surf events along southern shorelines.
Please see the Coastal Hazard Message (CFWHFO) on our website for more
information regarding surf related hazards along south facing shores.

Surf heights and water levels are forecast to gradually trend back
toward normal values early next week.

Houston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high surf. Local standard time, as filed.

High Surf, Niihau

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Oahu South Shore

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Oahu South Shore forecast zone
Reported by
Trained Spotter

High Surf, Waianae Coast

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Leeward

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Lanai Makai

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Lanai Makai forecast zone
Reported by
Trained Spotter

High Surf, Kahoolawe

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Kahoolawe forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Leeward West

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Maui Leeward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Leeward Haleakala

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Leeward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, South Big Island

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
South Big Island forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
May 27, 9:00 AM HST to May 28, 3:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691948, 691949, 691950, 691951, 691952, 691953, 691954, 691955, 691956, 691957, 691958, 691959, 691960, 691961.